Multivariate compact law of the iterated logarithm for averaged stochastic approximation algorithms
Abstract
The aim of this paper is to establish a multivariate compact law of the iterated logarithm for the averaged version of stochastic approximation algorithms. This is achieved by studying the strong convergence rate of a two-time-scale stochastic approximation algorithm, the use of which generalizes the averaging principle of stochastic approximation algorithms. The general result obtained is then applied to the well-known averaged versions of Robbins-Monro's and Kiefer-Wolfowitz's algorithms.
2020 Mathematics Subject Classification:
62L20, 60F05, 62G07Keywords
stochastic approximation algorithm, averaging principle, strong convergence rate
Author Details
Abdelkader Mokkadem
Université Paris-Saclay, UVSQ, CNRS
Laboratoire de Mathématiques de Versailles
78000, Versailles, France.
e-mail: abdelkader.mokkadem@uvsq.fr
Mariane Pelletier
Université Paris-Saclay, UVSQ, CNRS
Laboratoire de Mathématiques de Versailles
78000, Versailles, France.
e-mail: mariane.pelletier@uvsq.fr
References
- A. Benvéniste, M. Métivier, P. Priouret. Adaptive algorithms and stochastic approximation. Applications of Mathematics (New York), vol. 22. Berlin, Springer-Verlag, 1990.
- J. S. Baras, V. S. Borkar. A learning algorithm for Markov decision processes with adaptive state aggregation. Proc. 39th IEEE Conference on Decision and Control, vol. 4, 2000, 3351–3356 doi: 10.1109/CDC.2000.912220.
- S. Bhatnagar, M. C. Fu, S. I. Marcus, S. Bathnagar., Two timescale algorithms for simulation optimization of hidden Markov models. IIE Transactions 33, 3 (2001), 245–258, https://doi.org/10.1080/07408170108936826.
- S. Bhatnagar, M. C. Fu, S. I. Marcus, P. J. Fard. Optimal structured feedback policies for ABR flow control using two timescale SPSA. IEEE/ACM Transactions on Networkings 9, 4 (2001), 479–491, https://doi.org/10.1109/90.944345.
- V. S. Borkar. Stochastic approximation with two time scales. Systems Control Lett. 29, 5 (1997), 291–294
- J. R. Blum. Multidimensional stochastic approximation methods. Ann. Math. Statist. 25 (1954), 737–744
- R. Bojanic, E. Seneta. A unified theory of regularly varying sequences. Math. Z. 134 (1973), 91–106
- B. Delyon, A. B. Juditsky. Stochastic optimization with averaging of trajectories. Stochastics Stochastic Rep. 39, 2–3 (1992), 107–118.
- J. Dippon, J. Renz. Weighted means in stochastic approximation of minima, SIAM J. Control Optim. 35, 5 (1997), 1811–1827
- M. Duflo. Stochastic algorithms. (Algorithmes stochastiques) Mathématiques & applications (Berlin), vol. 23. Berlin, Springer-Verlag, 1996 (in French).
- M. Duflo. Random iterative models. (Transl. from the French by Stephen S. Wilson) Applications of Mathematics, vol. 34, Springer, Berlin, 1997.
- J. Galambos, E. Seneta. Regularly varying sequences. Proc. Amer. Math. Soc. 41 (1973), 110-116
- V. F. Gaposhkin, T. P. Krasulina. On the law of the iterated logarithm in stochastic approximation processes. Teor. Verojatnost. i Primenen. 19 (1974), 879–886 (in Russian); English translation in: Theory of Probab. and its Appl. 19 (1974), 844–850 (1975).
- P. Hall, C.C. Heyde. Martingale limit theory and its application. Probability and Mathematical Statistics. New York-London, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], 1980.
- J. Kiefer, J. Wolfowitz. Stochastic estimation of the maximum of a regression function. Ann. Math. Statistics. 23 (1952), 462–466
- V. R. Konda, V. S. Borkar. Actor-critic like learning algorithms for Markov decision processes. SIAM J. Control Optim. 38, 1 (1999), 94–123
- V. R. Konda, J. N. Tsitsiklis. On actor-critic algorithms. SIAM J. Control Optim. 42, 4 (2003), 1143–1166
- V. R. Konda, J. N. Tsitsiklis. Convergence rate of linear two-time-scale stochastic approximation. Ann. of Appl. Probab. 14, 2 (2004), 796–819
- V. Koval. On the rate of convergence of stochastic approximation procedures in a Banach space. Kibernet. Sistem. Anal. 3 (1998), 8189, 189–190 (in Russian); English translation in: Cybernet. Systems Anal. 34, 3 (1998), 386–394 (1999).
- V. Koval, R. Schwabe. Exact bounds for the rate of convergence of stochastic approximation procedures. Stochastic Anal. Appl. 16, 3 (1998), 501–515
- V. Koval, R. Schwabe. A law of the iterated logarithm for stochastic approximation procedures in d-dimensional Euclidean space, Stochastic Process. Appl. 105, 2 (2003), 299–313.
- H. J. Kushner, D. S. Clark. Stochastic approximation methods for constrained and unconstrained systems. Applied Mathematical Sciences, vol. 26. New York-Berlin, Springer-Verlag, 1978.
- H. J. Kushnerand, J. Yang. Stochastic approximation with averaging: of the iterates: Optimal asymptotic rate of convergence for general processes. SIAM J. Control Optim. 31, 4 (1993), 1045–1062.
- H. J. Kushner, G. G. Yin. Stochastic approximation and recursive algorithms and applications, Second edition. Applications of Mathematics (New York), vol. 35. Stochastic Modelling and Applied Probability. New York, Springer-Verlag, 2003.
- T. Z. Lai, H. Robbins. Limit theorems for weighted sums and stochastic approximation processes. Proc. Natl. Acad. Sci. USA 75, 3 (1978), 1068-1070
- L. Ljung. Analysis of recursive stochastic algorithms. IEEE Trans. Automatic Control, AC-22, 4 (1977), 551-575
- L. Ljung. Strong convergence of a stochastic approximation algorithm. Ann. Statist., 6, 3 (1978), 680–696
- L. Ljung, G. Pflug, H. Walk. Stochastic approximation and optimization of random systems. DMV Seminar, vol. 17. Basel, Birkh¨auser Verlag, 1992.
- A. Mokkadem, M. Pelletier. The law of the iterated logarithm for the multivariable kernel mode estimator ESAIM Probab. Stat. 7 (2003), 1–21.
- A. Mokkadem, M. Pelletier. The compact law of the iterated logarithm for multivariate stochastic approximation algorithms. Stoch. Anal. Appl. 23, 1 (2005), 181–203.
- A. Mokkadem, M. Pelletier. Convergence rate and averaging of non-linear two-time-scale stochastic approximation algorithms. Ann. of Appl. Probab. 16, 3 (2006), 1671–1702
- A. Mokkadem, M. Pelletier. A companion for the Kiefer-Wolfowitz-Blum stochastic approximation algorithm. Annals of Statistics 35, 4 (2007), 1749–1772.
- A. Mokkadem, M. Pelletier, Y. Slaoui. The stochastic approximation method for the estimation of a multivariate probability density. J. Statist. Plann. Inference 139, 7 (2009), 2459–2478.
- A. Mokkadem, M. Pelletier. A generalization of the averaging procedure: the use of two-time-scale algorithms. SIAM J. Control Optim. 49, 4 (2011), 1523–1543.
- G. Morrow, W. Philipp. An almost sure invariance principle for Hilbert space valued martingales. Trans. Amer. Math. Soc. 273, 1 (1982), 231–251.
- M. B. Nevels’on, R. Z. Has’minskiĭ. Stochastic Approximation and Recursive Estimation. Monographs in Probability Theory and Mathematical Statistics. Moscow, Nauka, 1972 (in Russian); English translations in: Mathematical Monographs, vol. 47. Providence, R. I., AMS, 1976.
- A. Pechtl. Arithmetic means and invariance principles in stochastic approximation. J. Theor. Probab. 6, 1 (1993), 153–173.
- M. Pelletier. On the almost sure asymptotic behaviour of stochastic algorithms. Stochastic Process. Appl. 78, 2, (1998) 217–244
- M. Pelletier. Asymptotic almost sure efficiency of averaged stochastic algorithms. SIAM J. Control Optim. 39, 1 (2000), 49–72.
- V. V. Petrov. Limit theorems of probability theory. Sequences of independent random variables. Oxford Studies in Probability, vol. 4. Oxford Science Publications. New York, The Clarendon Press, Oxford University Press, 1995.
- B. T. Polyak. A new method of stochastic approximation type. Avtomat. i Telemekh. 1990, 7 (1990), 98–107 (in Russian); English translation in: Automat. Remote Control 51, 7, part 2 (1990), 937–946 (1991).
- B. T. Polyak, A. B. Juditsky. Acceleration of stochastic approximation by averaging. SIAM J. Control Optim. 30, 4 (1992), 838–855.
- H. Robbins, S. Monro. A stochastic approximation method. Ann. Math. Statistics 22 (1951), 400–407.
- D. Ruppert. Almost sure approximations to the Robbins-Monro and Kiefer-Wolfowitz processes with dependent noise. Ann. of Probab. 10, 1 (1982), 178–187.
- D. Ruppert. Stochastic approximation. In: Handbook of sequential analysis, Statist. Textbooks Monogr., vol. 118. New York, Dekker, 1991, 503-529.
- A. B. Tsybakov. Recurrent estimation of the mode of a multidimensional distribution Problemy Peredachi Informatsii 26, 1 (1990), 38–45 (in Russian); English translation in: Problems Inform. Transmission 26, 1 (1990), 31–37.
- G. Yin. On extensions of Polyak’s averaging approach to stochastic approximation, Stochastics Stochastic Rep., 36, 3–4 (1991),245–264.